I am now over 50 and I lived all my life in Africa during which time I have had a considerable incidences of malarial attacks. Each time I took any anti-malarial drug I experienced some side-effects including blurred vision, fatigue and joint pains. The pains especially have since become a permanent part of me and even severe enough to hamper my mobility. Does my condition sound to have any relationship with the several quantity and varieties of anti malarial drugs that I took almost all my life?
There are no known long-term side effects to taking modern anti-malarial drugs. However it could be that you have had a reaction or allergy to the specific kind of anti-malarials you have used in the past. For example, quinine sulphate is associated with joint pain in rare cases. However, in Africa these days, the World Health Organisation recommends only the use of artemisinin-based combination therapies (ACTs, such as Coartem) as the first-line treatment for malaria. The side effects of ACTs tend to be mild, and limited to nausea, dizziness and vomiting. As far as I am aware, joint pain and blurred vision have not been reported as side effects.
We at Malaria.com are very interested in hearing people’s experiences with antimalarial medication, so we would be very grateful if you would take the time to complete a survey on malaria treatment which we are running on the website. Thank you!